Potential dermatological complications after influenza vaccination in patients with psoriasis were outlined in a report published in Dermatologic Therapy. The report described 4 patients who received influenza vaccinations during the coronavirus disease 2019 (COVID-19) pandemic. Each patient experienced some degree of psoriasis exacerbation after immunization, although all cases resolved following appropriate treatment.

All 4 patients were adults with a clinical diagnosis of plaque psoriasis who received subcutaneous or intramuscular Chiroflu influenza vaccination at a medical center in Spain. The first patient was a 41-year-old man who developed a severe psoriasis flare-up 24 hours after receiving an influenza vaccination. His condition required hospitalization but improved rapidly with subcutaneous guselkumab, topical corticosteroids, and emollients. The second affected individual was a 70-year-old woman who developed erythema and plaques 7 days after immunization. Her condition was managed with a course of oral acitretin, oral prednisone, and topical methylprednisolone aceponate. Marked improvement was observed after 3 weeks.

The third patient was a 55-year-old woman with severe chronic psoriasis who developed facial psoriasis plaques within 24 hours of immunization. The patient was treated with topical fluticasone and achieved complete resolution within 2 weeks. The fourth patient was a 67-year-old woman with severe chronic psoriasis who developed a guttate psoriasis flare-up within 1 month of influenza vaccination. The patient’s biological therapy was changed from guselkumab to brodalumab, after which significant improvements in cutaneous lesions were observed.


Continue Reading

In each of these 4 patients, the temporal association between influenza vaccination and psoriasis exacerbation suggests a causal relationship. However, the etiology of this association remains unclear. In each of these patients, symptoms were resolved with appropriate medication. “The very low incidence of this condition and the favourable cost-effectiveness of the influenza vaccine should not change…immunization practice[s]” investigators wrote. “Nevertheless, it is important to acknowledge vaccination as a triggering factor of psoriasis flare-ups, particularly in the COVID-19 era.”

Reference

Munguía-Calzada P, Drake-Monfort M, Armesto S, Reguero-Del Cura L, López-Sundh AE, González-López MA. Psoriasis flare after influenza vaccination in Covid-19 era: a report of four cases from a single centre [published online December 17, 2020]. Dermatol Ther. doi: 10.1111/dth.14684